Georgia, 2013

Wildfire in Georgia, August 11, 2013

August 11, 2013 · NWS FFC · 1 event in 1 county or zone

A weak upper ridge over Florida helped to suppress convection across the Southeast, but afternoon instability still allowed a few showers and thunderstorms to develop especially across north Georgia. Fuel moistures and relative humidity values were above critical levels, but one wildfire did occur.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak upper ridge over Florida helped to suppress convection across the Southeast, but afternoon instability still allowed a few showers and thunderstorms to develop especially across north Georgia. Fuel moistures and relative humidity values were above critical levels, but one wildfire did occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 11, 11:15 AM EST, 0 minutes earlier.

Area forecast discussion, Aug 11, 11:15 AM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EDT SUN AUG 11 2013

.UPDATE...
CONVECTION HAS INITIATED ACROSS FAR NORTH GA EARLY THIS AFTERNOON
AND EXPECT THIS COVERAGE TO BECOME MORE NUMEROUS THROUGH MID
AFTERNOON AS A WEAK DISTURBANCE APPROACHES FROM THE WEST AND A
FRONTAL BOUNDARY REMAINS STALLED IN TN. EXPECT POSSIBLY SCATTERED
COVERAGE TO SPREAD DOWN INTO THE ATLANTA METRO AREA BY MID-LATE
AFTERNOON. MORNING SOUNDING REMAINS VERY MOIST WITH 1.8 PW'S... SO
MAIN THREAT WILL BE LOCALLY HEAVY RAIN FROM THE SLOWER MOVING
STORMS. HAVE UPDATED FORECAST TO INCREASE RAIN CHANCES TO LIKELY
ACROSS THE FAR NORTH AND 40-50% DOWN INTO ATLANTA. SLIGHT CHANCE TO
LOW CHANCE POPS WILL BE SUFFICIENT ACROSS MOST OF THE CENTRAL ZONES
THIS AFTERNOON AND EVENING. OTHERWISE... REST OF THE FORECAST LOOKS
ON TRACK FOR NOW. NEW MODEL RUNS COMING IN... SO WILL UPDATE LATER
PERIODS WITH THE NEW INFO BY 3 PM. /39

.PREV DISCUSSION... /ISSUED 418 AM EDT SUN AUG 11 2013/

SHORT TERM /TODAY THROUGH MONDAY/...
WEAK SYNOPTIC PATTERN REMAINS IN PLACE THROUGH THE SHORT TERM WITH
WEAK UPPER RIDGE MOVING SLIGHTLY WESTWARD OVER NORTHERN FL/SOUTHERN
GA...WITH ZONAL FLOW THROUGH THE OHIO AND TENNESSEE VALLEY. SURFACE
BOUNDARY REMAINS DRAPED ACROSS TENNESSEE...FOCUSING THE BEST
MOISTURE ACROSS TENNESSEE VALLEY.

DIURNAL TRENDS IN CONVECTION CONTINUE...WITH MODELS CONSISTENT WITH
INDICATING BEST POPS ACROSS NORTH GEORGIA DUE TO THE PROXIMITY TO
THE BOUNDARY. HAVE KEPT POPS HIGHEST ACROSS THE FAR NORTHERN
CWA...WITH GOOD CHANCE POPS SPREADING SOUTHWARD AND BECOMING SLIGHT
CHANCE POPS ACROSS CENTRAL GEORGIA.

LITTLE CHANGE EXPECTED INTO MONDAY...WITH MORE OF THE SAME DIURNAL
TRENDS IN PRECIP ACTIVITY. MODELS SUGGEST BETTER COVERAGE WITH
ACTIVITY MONDAY...SO HAVE GOOD CHANCE POPS EVERYWHERE.

SHORT TERM QPF RAINFALL TOTALS MAX OUT BETWEEN 0.5 AND 0.75 INCHES
ACROSS NORTH GEORGIA...WITH HIGHER RAINFALL AMOUNTS ASSOCIATED WITH
CONVECTION. MODEL PWS ARE NOT QUITE AS HIGH AS SEEN A FEW DAYS
AGO...BUT WITH A MOIST 1.7-1.85 INCHES...HEAVY RAIN REMAINS A
PRIMARY THREAT IN CONVECTION. LOCALIZED FLOODING MAY STILL BE AN
ISSUE...ESPECIALLY WHERE STORMS TRAIN OR SIT OVER THE SAME AREA AND
DUMP HEAVY RAINFALL AMOUNTS.

CONTINUED WITH A GUIDANCE BLEND OF TEMPERATURES WHICH SEEMS TO HAVE
BEEN HANDLING CONDITIONS FAIRLY WELL THE LAST FEW DAYS. STILL
ANTICIPATE UPPER 80S TO LOW 90S FOR HIGHS TODAY AND MONDAY.

31

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
LITTLE CHANGE IN LONG TERM PATTERN AS BASICALLY A ZONAL FLOW
GRADUALLY TRANSITIONS TO AN UPPER TROUGH BY THE MIDDLE OF THE
WEEK. THE CWA REMAINS IN A MOIST AIR MASS WITH WEAK IMPULSES IN
THE UPPER FLOW. MODELS PERSIST IN SHOWING SOME DRIER AIR PUSHING
INTO NORTH GA TOWARD THE END OF THE WEEK WITH A WEDGE LIKE PATTERN
SETTING UP. THIS DEPENDS ON HOW FAR SOUTH INTO THE CWA THE SURFACE
BOUNDARY SINKS. WILL CONTINUE WITH PERSISTENCE AND KEEP POPS
MENTIONED THROUGH OUT THE PERIOD...WITH SOME LOWERING OF POPS
ACROSS THE NORTH BY THE END OF THE WEEK. IF SURFACE BOUNDARY
PUSHES INTO CENTRAL GA AND THE EASTERLY FLOW SETS
UP...TEMPERATURES BY LATE WEEK SHOULD BE SEVERAL DEGREES COOLER.

41

&&

.AVIATION...
/ISSUED AT 731 AM EDT SUN AUG 11 2013/
12Z UPDATE...
SOME PATCHY AREAS OF VLIFR AND LIFR VSBYS AROUND THE AREA THIS
MORNING...BUT EXPECT MAJORITY OF TAF SITES TO REMAIN VFR.
CONVECTION EXPECTED AGAIN FOR THE AFTERNOON AND HAVE GONE AHEAD
WITH TEMPO 19-23Z. WINDS WILL REMAIN WEST AT 6-8KT THROUGH THE
DAY...AND 5KT OR LESS OVERNIGHT. HIGHER GUSTS CAN BE EXPECTED WITH
CONVECTION.

//ATL CONFIDENCE...12Z UPDATE...
LOW CONFIDENCE OF SCT MVFR THIS MORNING THROUGH 14Z.
HIGH CONFIDENCE ON ALL ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  71  91  70 /  30  20  50  30
ATLANTA         88  73  88  72 /  40  30  50  30
BLAIRSVILLE     85  67  82  67 /  40  30  40  30
CARTERSVILLE    88  70  88  70 /  50  30  50  30
COLUMBUS        92  74  92  73 /  30  20  40  30
GAINESVILLE     87  71  87  71 /  40  30  40  30
MACON           93  72  93  73 /  30  20  40  30
ROME            89  70  89  70 /  50  40  50  30
PEACHTREE CITY  88  69  88  69 /  40  30  50  30
VIDALIA         94  75  94  75 /  20  10  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31/39
LONG TERM....41
AVIATION...31/39
Hazardous weather outlook, Aug 11, 3:29 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
429 AM EDT SUN AUG 11 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
429 AM EDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
TONIGHT AS A MOIST AIR MASS CONTINUES OVER NORTH AND CENTRAL GEORGIA.
BEST CHANCES WILL CONTINUE ACROSS NORTH GEORGIA AHEAD OF A COLD
FRONT THAT HAD STALLED OVER TENNESSEE. THE PRIMARY HAZARD WILL BE HEAVY
RAIN. THE POTENTIAL FOR FLASH FLOODING STILL EXISTS...ESPECIALLY
IF THE CONVECTION IS SLOW MOVING. OTHER HAZARDS INCLUDE GUSTY
WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE
WEEK AND INTO THE WEEKEND. THUNDERSTORMS WILL CONTINUE TO HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD
CAUSE LOCALIZED FLOODING.

A FRONTAL BOUNDARY SHOULD MOVE INTO NORTH GEORGIA BY THE MIDDLE OF THE
WEEK. THIS BOUNDARY MAY BE A FOCUS FOR MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS... MAINLY ACROSS THE NORTH. CONDITIONS WILL CONTINUE
TO BE MONITORED CLOSELY FOR POTENTIAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Aug 11, 6:41 AM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
741 AM EDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SAUTEE                  34.68N 83.68W
08/11/2013  M3.27 INCH       WHITE              GA   CO-OP OBSERVER

            THIS IS A 24 HOUR TOTAL.

&&

GWETZEL
Local storm report, Aug 11, 6:43 AM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
743 AM EDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       2 N DALLAS              33.95N 84.84W
08/11/2013  M3.74 INCH       PAULDING           GA   COCORAHS

            THIS IS A 24 HOUR TOTAL.

&&

GWETZEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Chattooga

When
August 11, 11:15 AM EST to 3:30 PM EST
Where
Chattooga forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Mack White burned 1.94 acres and resulted in $1500 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468202.